Alert archive / Minnesota / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Apr 23, 2009, 9:28 AM CDT for 5 counties in Minnesota. It took effect at Apr 23, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2009, 9:28 AM CDT (14:28 UTC)
- In effect from
- Apr 23, 2009, 12:00 PM CDT
- Expired
- Apr 23, 2009, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Grant County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 176 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 847 m²/s²
- 0-3 km storm-relative helicity
- 1063 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KFGF 231428 RFWFGF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 928 AM CDT THU APR 23 2009 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CST TODAY FOR PARTS OF WEST CENTRAL MINNESOTA FOR LOW HUMIDITY...GUSTY WINDS...AND WARM TEMPERATURES... .GUSTY WINDS AND WARM TEMPERATURES ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF WEST CENTRAL MINNESOTA AHEAD OF AN APPROACHING COLD FRONT. THE GUSTY WINDS AND WARM TEMPERATURES WILL COMBINE TO CREATE VERY LOW RELATIVE HUMIDITY AND DANGEROUS FIRE WEATHER CONDITIONS. MNZ024-027-028-030>032-040-240000- /O.NEW.KFGF.FW.W.0001.090423T1700Z-090424T0000Z/ HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT- 928 AM CDT THU APR 23 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...24...27...28...30...31...32...40. GUSTY SOUTHERLY WINDS AROUND 20 TO 25 MPH AND WARM TEMPERATURES WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AHEAD OF AN APPROACHING COLD FRONT. THE GUSTY WINDS AND TEMPERATURES IN THE UPPER 70S TO LOW 80S WILL HELP DEVELOP VERY LOW RELATIVE HUMIDITY NEAR 20 PERCENT. THEREFORE...DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF WEST CENTRAL MINNESOTA THIS AFTERNOON. THE COLD FRONT WILL LIKELY PUSH THROUGH THE AREA LATE THIS AFTERNOON...INCREASING AND SWITCHING THE WINDS TO THE NORTHWEST. WHILE THE WINDS MAY INCREASE BEHIND THE FRONT...INCREASING RELATIVE HUMIDITY AND FALLING TEMPERATURES WILL IMPROVE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ G2
2 follow-up statements
000 WWUS83 KFGF 232134 RFWFGF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 434 PM CDT THU APR 23 2009 ...RED FLAG WARNING REMAINS IN IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW HUMIDITY...GUSTY WINDS...AND WARM TEMPERATURES FOR PARTS OF WEST CENTRAL MINNESOTA... .DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY THIS EVENING OVER PARTS OF WEST CENTRAL MINNESOTA. CONDITIONS WILL IMPROVE BY MID EVENING AS WINDS BEGIN TO DIMINISH AND RELATIVE HUMIDITY VALUES BEGIN TO INCREASE. MNZ024-027-028-030>032-040-240000- /O.CON.KFGF.FW.W.0001.000000T0000Z-090424T0000Z/ HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT- 434 PM CDT THU APR 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW HUMIDITY...GUSTY WINDS...AND WARM TEMPERATURES FOR PARTS OF WEST CENTRAL MINNESOTA... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WILL CONTINUE INTO EARLY THIS EVENING. THE WINDS...COMBINED WITH RELATIVE HUMIDITY VALUES AT OR BELOW 25 PERCENT AND TEMPERATURES IN THE 70S AND LOWER 80S...WILL KEEP HAZARDOUS FIRE WEATHER CONDITIONS IN PLACE INTO THE EVENING. CONDITIONS WILL IMPROVE BETWEEN 7 PM AND 10 PM CDT AS WINDS DIMINISH AND HUMIDITY VALUES INCREASE. A COLD FRONT WILL SHIFT WINDS TO THE NORTHWEST TOWARD MIDNIGHT OVER THESE PORTIONS OF WEST CENTRAL MINNESOTA. ALTHOUGH CRITICAL CONDITIONS WILL NO LONGER BE PRESENT AT THAT POINT THANKS TO RELATIVELY HIGHER HUMIDITY VALUES....FIRE CREWS SHOULD BE MADE AWARE OF THE ANTICIPATED WIND SHIFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ CJS
000 WWUS83 KFGF 240002 RFWFGF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 702 PM CDT THU APR 23 2009 ...RED FLAG WARNING ALLOWED TO EXPIRE... .THE RED FLAG WARNING THAT HAD BEEN IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA HAS BEEN ALLOWED TO EXPIRE. RELATIVE HUMIDITY VALUES WILL CONTINUE INCREASING THROUGH THE EVENING...DECREASING THE SEVERITY OF FIRE WEATHER CONDITIONS. MNZ024-027-028-030>032-040-240115- /O.EXP.KFGF.FW.W.0001.000000T0000Z-090424T0000Z/ HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT- 702 PM CDT THU APR 23 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. RELATIVE HUMIDITY VALUES WILL CONTINUE INCREASING THIS EVENING. THIS WILL DECREASE THE SEVERITY OF FIRE WEATHER CONDITIONS. HOWEVER...FIRE CREWS SHOULD BE MADE AWARE OF A COLD FRONTAL PASSAGE THAT WILL TAKE PLACE BETWEEN MID EVENING AND MIDNIGHT. WINDS WILL ABRUPTLY SHIFT TO THE NORTH AND MAY BE RATHER GUSTY IN THE WAKE OF THE FRONT. $$ CJS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 23, 4:30 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Apr 23, 4:30 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT THU APR 23 2009 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL SHEAR APART WITH TROUGH MOVING ACROSS SOUTHERN CANADA SAT. SOUTHWEST FLOW ALOFT WILL BE ACROSS THE AREA THROUGH SAT AND BECOMES MORE WESTERLY. SOUTHWESTERLY UPPER LEVEL JET IS FORECAST ON THE EAST SIDE OF UPPER TROUGH AND WILL SHIFT EAST OF THE AREA BY SAT. SOME UPPER LEVEL DIVERGENCE CAN BE EXPECTED IN RIGHT REAR QUAD FOR TONIGHT THROUGH SAT. COLD FRONT HAS MOVED INTO THE NORTHWEST ND THIS MORNING AD SHOULD MOVE ACROSS EASTERN ND AND NORTHWEST MN TODAY AND TONIGHT. ALSO SHOWALTER INDEX BECOMES NEGATIVE FOR THIS AFTERNOON AND TONIGHT OVER SOUTHEAST HALF OF THE FORECAST AREA. MUCAPES TO BE AROUND 600-800 J/KG THIS AFTERNOON AND EVENING. WILL KEEP THREAT OF STORM FOR THIS AFTERNOON AND TONIGHT. 88D VAD WIND SHOWING GOOD LOW LEVEL JET. .LONG TERM...SUNDAY AND MONDAY. REMNANTS OF PACIFIC NORTHWEST TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS SUN. UPSTREAM UPPER TROUGH OVER THE ALEUTIANS WILL MOVE INTO THE REGION SUN NIGHT AND MON. && .AVIATION... VFR MUCH OF THE DAY IF EXPECTED WITH ONLY MID AND HIGH CLOUDS MOVING ACROSS THE AREA. COLD FRONT SWEEP ACROSS THE REGION THIS EVENING AND MAY BRING MVFR CONDITIONS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Apr 23, 6:56 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT THU APR 23 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CDT THU APR 23 2009 ...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST LIKELY SOUTH AND EAST OF A LINE ROUGHLY FROM CARIBOU MINNESOTA TO NEW ROCKFORD NORTH DAKOTA. THE THUNDERSTORMS WILL BE MOSTLY LIKELY TO DEVELOP AFTER 3 PM AND SHOULD SETTLE DOWN AFTER 9 PM. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND SOME DAMAGING WINDS. WARM AND MARGINALLY UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS TODAY. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. ALSO GUSTY NORTH WINDS ARE EXPECTED AFTER FRONTAL PASSAGE. WINDS MAY GUST UP TO 30 TO 35 MPH. RIVER AND OVERLAND FLOODING CONTINUES...ESPECIALLY ACROSS THE DEVILS LAKE...SHEYENNE AND PEMBINA RIVER BASINS. SEE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:51 PM CDT | Wind Advisory | FGF | Becker, Clay, Grant, Kittson, Marshall, Norman and 3 more | 11 hr |
Nearby
Red Flag Warnings in Minnesota, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.